Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Indianapolis, IN

March 20, 2017Fountain County, Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 2:26 PM EDT for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 2:26 PM EDT (18:26 UTC)
Expired
Mar 20, 2017, 3:00 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 2:35 PM EDTHAIL 0.882 N Linden, IN.
Mar 20, 2:42 PM EDTHAIL 11 N Linden, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KIND 201826
SVRIND
INC045-107-157-201900-
/O.NEW.KIND.SV.W.0020.170320T1826Z-170320T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
226 PM EDT MON MAR 20 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  East central Fountain County in west central Indiana...
  Southern Tippecanoe County in west central Indiana...
  Northern Montgomery County in west central Indiana...

* Until 300 PM EDT.

* At 225 PM EDT, a severe thunderstorm was located 12 miles east of
  Williamsport, or 15 miles southwest of Lafayette, moving southeast
  at 30 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Trained weather spotters. At 219 PM, Quarter sized hail 
           was reported 2 miles south of West Point. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
  Richmond, Wingate and Newtown.

This includes Interstate 74 between mile markers 28 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4026 8670 4013 8670 4001 8686 4022 8723
      4036 8704
TIME...MOT...LOC 1825Z 298DEG 28KT 4024 8707 

HAIL...1.75IN
WIND...<50MPH
 
$$

MRD/DT
2 follow-up statements
303 
WWUS53 KIND 201830
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
230 PM EDT MON MAR 20 2017

INC045-107-157-201900-
/O.CON.KIND.SV.W.0020.000000T0000Z-170320T1900Z/
Fountain IN-Tippecanoe IN-Montgomery IN-
230 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EAST CENTRAL FOUNTAIN...SOUTHERN TIPPECANOE AND NORTHERN
MONTGOMERY COUNTIES...

At 228 PM EDT, a severe thunderstorm was located 13 miles northwest
of Crawfordsville, moving southeast at 35 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. At 219 PM, Quarter sized hail was 
         reported 2 miles south of West Point. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
Richmond, Wingate and Newtown.

This includes Interstate 74 between mile markers 28 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 4026 8670 4013 8670 4001 8686 4022 8723
      4036 8704
TIME...MOT...LOC 1828Z 297DEG 32KT 4022 8701 

HAIL...1.25IN
WIND...<50MPH
 
$$

MRD/DT
145 
WWUS53 KIND 201846
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
246 PM EDT MON MAR 20 2017

INC045-107-157-201900-
/O.CON.KIND.SV.W.0020.000000T0000Z-170320T1900Z/
Fountain IN-Tippecanoe IN-Montgomery IN-
246 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EAST CENTRAL FOUNTAIN...SOUTHERN TIPPECANOE AND NORTHERN
MONTGOMERY COUNTIES...

At 245 PM EDT, a severe thunderstorm was located 9 miles north of
Crawfordsville, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. At 242 PM, Quarter sized hail was 
         reported 1 mile north of Linden. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Crawfordsville, Shadeland, Darlington, Linden, Clarks Hill, New
Richmond, Wingate and Newtown.

This includes Interstate 74 between mile markers 32 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 4026 8670 4013 8670 4004 8682 4014 8707
      4022 8723 4036 8704
TIME...MOT...LOC 1845Z 292DEG 27KT 4018 8686 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRD/DT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:35 PM EDT, 51 minutes earlier.

Area forecast discussion, Mar 20, 1:35 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
135 PM EDT Mon Mar 20 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 AM EDT Mon Mar 20 2017

A frontal zone will sag through the area today, bringing showers
and a few thunderstorms to the area. This front will move south of
the area late tonight into early Tuesday. A weak upper disturbance
may bring additional showers to the area Tuesday afternoon and
evening before a dome of high pressure sliding through the Great
Lakes brings a mid week dry period to the area. Another stronger
frontal system late in the week and into the weekend may bring
more showers and storms.

&&

.NEAR TERM /Rest of Today/...
Issued at 956 AM EDT Mon Mar 20 2017

Adjusted PoPs to reflect the thunderstorm complex moving through the
area at the moment. There will be a lull after this moves through,
then additional showers and thunderstorms will develop this
afternoon, mainly across the northeast. Made some minor adjustments
to the afternoon PoPs for now based on latest forecasts.

Left high temperatures alone for now and will watch to see what
impact this thunderstorm complex has on temperatures later today.

Previous discussions follow...

Made adjustments and added detail to pop/wx grids where possible
per radar trends and HRRR in recent hours. Have also hit thunder a
bit harder, particularly over the north. Otherwise forecast
remains unchanged. Previous discussion follows.

Issued at 348 AM EDT Mon Mar 20 2017

Broken convective line has developed from west central Illinois to
the Chicagoland area and into far southern Michigan. Several hail
reports noted with the strongest portions of the line, including
at least one golfball hail report thus far. Forecast soundings and
mesoanalysis indicate some elevated instability present over
mainly our northwest forecast area, but midlevel instability
profiles are somewhat less favorable over central Indiana than
upstream, so with a little luck the large hail threat may wane a
bit as the convection approaches later this morning.

This first round will move through the area this morning, and
guidance indicates potential for another round to fire later today
to our north/northwest and drop southeast through especially the
northeastern half of the area. Severe threat appears limited owing
to modification of the thermodynamic environment by the morning
convection and widespread cloud cover acting to limit
destabilization.

Consensus temperatures, though quite a bit warmer for much of the
area than in recent runs, appeared reasonable based on upstream
numbers and were only slightly tweaked.

&&

.SHORT TERM /Tonight through Wednesday Night/...
Issued at 348 AM EDT Mon Mar 20 2017

Will hang onto an isolated thunder threat across the far south
this evening as the front continues to drop southward, per SREF
thunder probabilities, but this threat will be limited at best.
Front will be rapidly moving out of the area and a dry forecast
will suffice late tonight into early Tuesday. Some guidance
continues to depict some showers from a weak upper level
disturbance sliding through the overall northwest flow aloft
Tuesday afternoon and evening, and will carry some chance pops
during this time frame as a result. The remainder of the short
term will be dry as strong high pressure pushes across the Great
Lakes.

Consensus temperatures tracked quite well with low level
thicknesses and upstream numbers, and were only adjusted minorly.

&&

.LONG TERM /Thursday through Sunday/...
Issued at 250 AM EDT Mon Mar 20 2017

Ensembles indicate a slowly progressive nature to the long wave
features during this period. Upper ridging, initially over the
area at the beginning of the extended, will gradually push off to
the east as an upper trough settles into the Midwest by next
weekend.

Ensembles are less bullish on the warm advection precipitation
threat for Thursday and Friday then they have been, probably due
to the fact that the mean upper ridge is still close by. Will keep
some small chance PoPs over mainly the northern zones during this
time, but precipitation threat in these periods seems to be
diminishing.

Better threat still looks like from Friday night through next
weekend as the upper trough moves overhead. Will go with PoPs all
areas during these times. Long range operational models suggest
some instability may be present with this system, so added a
thunder threat as well.

&&

.AVIATION /Discussion for the 20/1800Z TAF Issuance/...

Issued at 117 PM EDT Mon Mar 20 2017

A cluster of thunderstorms west and northwest of LAF will continue
gradually pushing to the ESE this afternoon. Currently expect
convection into LAF around 18Z. There seems to have recently been
a bit of weakening associated with the portion of storms that will
affect LAF. Inserted a TEMPO to account for heavier thunderstorm
pockets that may move over the site. Could not get a clear signal
via nearby obs as to what kind of a wind shift/gust we may see
with these storms. Thus, did not currently account for any
significant change. Currently expect convection to move east of
LAF by 20Z. There remains a possibility that convection could
side-swipe IND around 20-22Z. Accounted for this with VCTS and
MVFR ceilings. Confidence not high that IND will be impacted.

Otherwise...VFR conditions to start for HUF and BMG. Bufkit
soundings imply that all TAF sites may see deteriorating
conditions late in the period...to MVFR and then IFR ceilings
this evening and overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD/50
SHORT TERM...NIELD
LONG TERM...JAS
AVIATION...MRD
Hazardous weather outlook, Mar 20, 5:12 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
512 AM EDT Mon Mar 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
512 AM EDT Mon Mar 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible across the area from today
through late night hours of tonight. Severe storms are not expected
at this time, however the stronger storms may contain small hail.

Hazards: Cloud to ground lightning.

Timing: Through 200 AM EDT tonight.

Discussion: A frontal system is expected to move through the area
later today and tonight. Shower and scattered thunderstorm activity
is expected near the frontal zone. Some of the stronger storms may
contain small hail through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible towards the end of the
week, from Friday night through Saturday night. Severe storms are not
expected at this time.

Discussion: A frontal system is expected to move south of the Ohio
River on Tuesday. This front may result in a lingering shower chance
on Tuesday. Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 20, 11:26 AM EDT, 3 hours before
Special Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT MON MAR 20 2017

INZ053-062-063-201600-
Owen IN-Brown IN-Monroe IN-
1126 AM EDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...NORTHERN BROWN
AND EAST CENTRAL OWEN COUNTIES UNTIL NOON EDT...

At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near Bloomington. Movement was
east at 30 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Bloomington, Nashville, Ellettsville, Stinesville, Yellowwood Lake,
Indiana University, Woodville Hills, Lake Lemon, Stone Head,
Unionville and Whitehall.

LAT...LON 3934 8637 3922 8625 3912 8614 3913 8663
      3933 8678
TIME...MOT...LOC 1526Z 273DEG 26KT 3928 8671 3921 8657

50
Local storm report, Mar 20, 11:35 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1135 AM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             1 W ELLETTSVILLE        39.23N 86.64W
03/20/2017  U0.25 INCH       MONROE             IN   TRAINED SPOTTER

            .

&&

NWS INDIANAPOLIS IN
IRIS SYSTEM
Local storm report, Mar 20, 11:48 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 AM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             1 S ELLETTSVILLE        39.22N 86.62W
03/20/2017  E0.50 INCH       MONROE             IN   TRAINED SPOTTER

            .

&&

MRD
Local storm report, Mar 20, 2:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 NW WILLIAMSPORT       40.33N 87.35W
03/20/2017  E1.00 INCH       WARREN             IN   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Mar 20, 2:16 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             ATTICA                  40.29N 87.24W
03/20/2017  E1.00 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            .

&&

AW
Local storm report, Mar 20, 2:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             8 NNE NEWTOWN           40.30N 87.07W
03/20/2017  U1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            INTERSECTION OF IN-25 AND 800S.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:04 AM EDTSpecial Weather StatementINDVermillion, Vigo41 min
Mar 20, 10:40 AM EDTSpecial Weather StatementINDOwen35 min
Mar 20, 11:26 AM EDTSpecial Weather StatementINDBrown, Monroe34 min
Mar 20, 1:20 PM EDTSevere Thunderstorm WarningINDWarren40 min
Mar 20, 1:57 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren33 min
Mar 20, 2:55 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe35 min
Mar 20, 3:28 PM EDTSevere Thunderstorm WarningINDBoone32 min
Mar 20, 4:00 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion45 min
Mar 20, 4:40 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby35 min
Mar 20, 5:12 PM EDTSevere Thunderstorm WarningINDRush20 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.